Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Great Falls, MT

August 1, 201514 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 1, 2015, 4:32 AM MDT for 14 counties in Montana. It took effect at Aug 1, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2015, 4:32 AM MDT (10:32 UTC)
In effect from
Aug 1, 2015, 12:00 PM MDT
Expired
Aug 1, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4320 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WWUS85 KTFX 011032
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 AM MDT SAT AUG 1 2015


MTZ112>115-117-012115-
/O.UPG.KTFX.FW.A.0001.150801T1800Z-150802T0300Z/
/O.NEW.KTFX.FW.W.0006.150801T1800Z-150802T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
432 AM MDT SAT AUG 1 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR EXTREMELY LOW HUMIDITY AND BREEZY WINDS AND ALSO HOT
TEMPERATURES AND HIGH HAINES INDEX FOR FIRE WEATHER ZONES
112...113... 114...115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 117. 

* WIND...WEST TO NORTHWEST WINDS 10 TO 15 MPH WITH GUSTS OF 20 TO
  25 MPH.

* HUMIDITY...MINIMUM HUMIDITY OF 5 TO 15 PERCENT.

* OTHER IMPACTS...THE HAINES INDEX SHOULD INCREASE TO A 5 OR 
  6...MEANING THERE IS A HIGH POTENTIAL OF LARGE FIRE GROWTH ON 
  ANY NEW OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
449 
WWUS85 KTFX 012046
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT SAT AUG 1 2015

MTZ112>115-117-020300-
/O.CON.KTFX.FW.W.0006.000000T0000Z-150802T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
246 PM MDT SAT AUG 1 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR EXTREMELY LOW HUMIDITY AND BREEZY WINDS AND ALSO HOT
TEMPERATURES AND HIGH HAINES INDEX FOR FIRE WEATHER ZONES 112...
113... 114...115 AND 117...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 117. 

* WIND...WEST TO NORTHWEST WINDS 10 TO 15 MPH WITH GUSTS OF 20 
  TO 25 MPH. 

* HUMIDITY...MINIMUM HUMIDITY OF 5 TO 15 PERCENT.

* OTHER IMPACTS...THE HAINES INDEX SHOULD INCREASE TO A 5 OR 
  6...MEANING THERE IS A HIGH POTENTIAL OF LARGE FIRE GROWTH ON 
  ANY NEW OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
597 
WWUS85 KTFX 020307
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
907 PM MDT SAT AUG 1 2015


MTZ112>115-117-020415-
/O.EXP.KTFX.FW.W.0006.000000T0000Z-150802T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
907 PM MDT SAT AUG 1 2015

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND BREEZY WINDS
AND ALSO HOT TEMPERATURES AND HIGH HAINES INDEX FOR FIRE WEATHER
ZONES 112...113...114...115 AND 117...

WINDS HAVE SUBSIDED AND RELATIVE HUMIDITY VALUES ARE RISING ACROSS
THE WARNED AREA. AS A RESULT, THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 4:24 AM MDT, 8 minutes earlier.

Area forecast discussion, Aug 1, 4:24 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MDT SAT AUG 1 2015

.DISCUSSION...
TODAY THROUGH MONDAY NIGHT...AN UPPER RIDGE WILL BE DEVELOPING
OVER THE PACIFIC NORTHWEST TODAY AND WILL GRADUALLY MOVE EAST AND
BY MONDAY SHOULD BE OVER CENTRAL MONTANA. A WEATHER DISTURBANCE
ALOFT WILL DEVELOP OVER THE GREAT BASIN SUNDAY AND WILL MOVE
TOWARDS SOUTHWEST MONTANA ON MONDAY. IT WILL THEN MOVE THROUGH
SOUTHWEST MONTANA MONDAY EVENING AND BE OVER CENTRAL MONTANA BY
LATE MONDAY NIGHT. MONSOONAL MOISTURE AHEAD OF THE DISTURBANCE
WILL MOVE INTO SOUTHWEST MONTANA SUNDAY NIGHT AND SPREAD OVER THE
REMAINDER OF THE FORECAST AREA MONDAY. THE APPROACH OF THE
DISTURBANCE COMBINED WITH WEAK INSTABILITY WILL LEAD TO SCATTERED
THUNDERSTORMS OVER SOUTHWEST MONTANA THROUGH THE ROCKY MOUNTAIN
FRONT MONDAY AFTERNOON. THEN SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE FORECAST AREA
AHEAD OF THE DISTURBANCE MONDAY NIGHT. UNTIL THE MONSOONAL
MOISTURE MOVES INTO THE FORECAST AREA EXPECT NO PRECIPITATION AND
THERE WILL BE SOME NEAR RECORD HIGH TEMPERATURES. A CANADIAN
AIRMASS WILL MOVE INTO THE NORTH LATE THIS AFTERNOON AND TONIGHT
AND SHOULD PROVIDE A FEW DEGREES OF COOLING IN THAT REGION SUNDAY.
BLANK

TUESDAY THROUGH SATURDAY...THERE SHOULD BE A SOUTHWEST FLOW ALOFT
UNTIL LATE IN THE WEEK WITH A FEW EMBEDDED WEATHER DISTURBANCES.
THE GFS AND ECMWF DIFFER WITH DETAILS OF THE ASSOCIATED
PRECIPITATION SO WILL CONTINUE WITH THE ISOLATED TO SCATTERED
THUNDERSTORM FORECAST IDEA. TOWARDS THE WEEKEND THERE ARE INDICATIONS
THAT A DRIER WESTERLY TO NORTHWESTERLY FLOW ALOFT COULD DEVELOP.
DID LOWER THE INHERITED CHANCES OF PRECIPITATION FORECAST SLIGHTLY
FOR FRIDAY BUT DID NOT REMOVE THE MENTION OF PRECIPITATION.
TEMPERATURES WILL BE QUITE A BIT COOLER THAN THOSE OF THIS
WEEKEND WITH HIGHS IN THE UPPER 70S TO LOWER 80S BY WEDNESDAY.

&&

.AVIATION...
UPDATED 0520Z.

THERE WILL BE VFR CONDITIONS WITH GENERALLY CLEAR SKIES. SURFACE
WINDS WILL REMAIN LIGHT THROUGH THIS MORNING WITH WEST TO NORTHWEST
WINDS OF 10 TO 15 KTS THIS AFTERNOON EXCEPT FOR SOUTHWEST MONTANA.
BLANK

&&

.FIRE WEATHER...
HOT AND DRY CONDITIONS WILL CONTINUE OVER THE REGION THROUGH
SUNDAY WITH WARMEST TEMPERATURES AND LOWEST AFTERNOON HUMIDITY
OVER THE PLAINS EXPECTED TO PEAK SATURDAY AFTERNOON. OVERNIGHT
HUMIDITY RECOVERY WILL BE POOR AT MID-SLOPE TO RIDGETOP LOCATIONS
AS OVERNIGHT INVERSIONS/THERMAL BELTS PERSIST. A VERY WEAK
WEATHER DISTURBANCE ALOFT AND DEEP MIXING WILL BRING A PERIOD OF
BREEZY WINDS SATURDAY AFTERNOON AND EARLY EVENING. WESTERLY WINDS
OVER THE ROCKY MOUNTAIN FRONT AND NEARBY PLAINS SHOULD REACH AT
LEAST 15 MPH WITH GUSTS OF 20-25 MPH. THIS COMBINED WITH EXTREMELY
LOW RELATIVE HUMIDITIES IN THE 5 TO 10 PCT RANGE WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS AND HAVE UPGRADED THE FIRE
WEATHER WATCH THERE TO A RED FLAG WARNING. FARTHER EAST WINDS WILL
BE OUT OF THE NORTHWEST AND MORE IN THE RANGE OF 10 TO 15 MPH.
HOWEVER WITH VERY LOW RELATIVE HUMIDITIES OF 5 TO 15 PCT HAVE
DECIDED TO ALSO UPGRADE THE REGION TO A RED FLAG WARNING. A WEAK
WEATHER SYSTEM MOVING INTO THE REGION FROM THE SW WILL BRING A
CHANCE FOR THUNDERSTORMS LATE MONDAY AND THE INCREASE IN LIGHTNING
AND POTENTIAL FOR GUSTY THUNDERSTORM WINDS FOLLOWING THIS PERIOD
OF VERY WARM AND DRY CONDITIONS MAY LEAD TO ADDITIONAL FIRE
WEATHER CONCERNS ON MONDAY. HOENISCH/BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  97  56  93  58 /   0   0   0   0
CTB  94  49  90  54 /   0   0   0   0
HLN  98  56  98  57 /   0   0   0   0
BZN  94  52  94  54 /   0   0   0  10
WEY  84  41  86  43 /   0   0  10  10
DLN  92  51  92  55 /   0   0  10  10
HVR  94  56  91  57 /   0   0   0   0
LWT  92  56  90  57 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
MTZ112>115-117.

&&

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.